Alert archive / California / Winter Storm Warnings in 2024
Winter Storm Warning 4, NWS Eureka, CA
NWS Eureka, CA issued this winter storm warning at Jan 30, 2024, 2:29 PM PST. It took effect at Jan 31, 2024, 1:00 PM PST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2024, 2:29 PM PST (22:29 UTC)
- In effect from
- Jan 31, 2024, 1:00 PM PST
- Expired
- Feb 1, 2024, 11:20 AM PST
- In force
- 22 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
501 WWUS46 KEKA 302229 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 229 PM PST Tue Jan 30 2024 CAZ107-310630- /O.UPG.KEKA.WS.A.0005.240131T2100Z-240202T0000Z/ /O.NEW.KEKA.WS.W.0004.240131T2100Z-240201T2000Z/ Northern Trinity- 229 PM PST Tue Jan 30 2024 ...WINTER STORM WARNING IN EFFECT FROM 1 PM WEDNESDAY TO NOON PST THURSDAY ABOVE 4000 FEET... * WHAT...Heavy snow expected above 4000 feet. Total snow accumulations of 12 to 24 inches. Winds gusting as high as 60 mph. * WHERE...Northern Trinity County. * WHEN...From 1 PM Wednesday to noon PST Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Snow is possible down to 3,000 feet with up to 3 inches of snow possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
6 follow-up statements
220 WWUS46 KEKA 310618 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1018 PM PST Tue Jan 30 2024 CAZ107-311430- /O.CON.KEKA.WS.W.0004.240131T2100Z-240201T2000Z/ Northern Trinity- 1018 PM PST Tue Jan 30 2024 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO NOON PST THURSDAY ABOVE 4000 FEET... * WHAT...Heavy snow expected above 4000 feet. Total snow accumulations of 12 to 24 inches. Winds gusting as high as 60 mph. * WHERE...Northern Trinity County. * WHEN...From 1 PM Wednesday to noon PST Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Snow is possible down to 3,000 feet with up to 3 inches of snow possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
067 WWUS46 KEKA 311230 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 430 AM PST Wed Jan 31 2024 CAZ107-312030- /O.CON.KEKA.WS.W.0004.240131T2100Z-240201T2000Z/ Northern Trinity- 430 AM PST Wed Jan 31 2024 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO NOON PST THURSDAY ABOVE 4000 FEET... * WHAT...Heavy snow expected above 4000 feet. Total snow accumulations of 12 to 24 inches. Winds gusting as high as 50 mph. * WHERE...Northern Trinity County. * WHEN...From 1 PM Wednesday to noon PST Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
997 WWUS46 KEKA 312117 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 117 PM PST Wed Jan 31 2024 CAZ107-010545- /O.CON.KEKA.WS.W.0004.000000T0000Z-240201T2000Z/ Northern Trinity- 117 PM PST Wed Jan 31 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST THURSDAY ABOVE 4000 FEET... * WHAT...Heavy snow above 4000 feet. Additional snow accumulations of 6 to 18 inches. Winds gusting as high as 50 mph. * WHERE...Northern Trinity County. * WHEN...Until noon PST Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * Additional Details...Snow levels around 5000 feet falling to 4000 feet this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
592 WWUS46 KEKA 010519 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 919 PM PST Wed Jan 31 2024 CAZ107-011330- /O.CON.KEKA.WS.W.0004.000000T0000Z-240201T2000Z/ Northern Trinity- 919 PM PST Wed Jan 31 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST THURSDAY ABOVE 4000 FEET... * WHAT...Heavy snow above 4000 feet. Additional snow accumulations of 6 to 18 inches. Winds gusting as high as 50 mph. * WHERE...Northern Trinity County. * WHEN...Until noon PST Thursday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
116 WWUS46 KEKA 011129 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 329 AM PST Thu Feb 1 2024 CAZ107-011930- /O.CON.KEKA.WS.W.0004.000000T0000Z-240201T2000Z/ Northern Trinity- 329 AM PST Thu Feb 1 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY ABOVE 4000 FEET... * WHAT...Heavy snow above 4000 feet. Additional snow accumulations of up to three inches. * WHERE...Northern Trinity County. * WHEN...Until noon PST today. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
616 WWUS46 KEKA 011920 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1120 AM PST Thu Feb 1 2024 CAZ107-012030- /O.CAN.KEKA.WS.W.0004.000000T0000Z-240201T2000Z/ Northern Trinity- 1120 AM PST Thu Feb 1 2024 ...WINTER STORM WARNING IS CANCELLED... $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 5:17 AM PST, 9 hours 12 minutes earlier.
Area forecast discussion, Jan 30, 5:17 AM PST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
517 AM PST Tue Jan 30 2024
.SYNOPSIS...Mainly dry weather will continue this morning, although
a few light showers or sprinkles are possible along the Humboldt and
Del Norte coast. Rain and strong winds are expected to move into the
area this evening and overnight with very heavy rain and strong
winds by tomorrow. Late in the week, periods of light rain and snow
are expected.
&&
.DISCUSSION...A low pressure system will continue to march toward the
Pacific Northwest ushering in an atmospheric river for Northwest
California. Moderate to heavy rain will begin by late this evening
and continue into earl Thursday morning with lingering showers
into Friday. This afternoon winds will start to pick up,
strengthening by tonight, and peaking by early Wednesday morning.
Wednesday will be the most intense day for rainfall and winds.
Accompanying the strong cold front associated with the low pressure
system is a strong southerly coastal jet at around 925MB in height.
This strong southerly coastal jet, with winds from 50 to 80 kts, is
anticipated to mix down due to atmospheric instability and bring
south to southeast winds gusting from 40 to 60 mph across the
majority of the region. Localized gusts could reach as high as 70
mph at coastal headlands and exposed higher terrain. NBM
probabilities indicate that there is a 85 to 95% chance of
widespread gusts of 45 mph or greater tonight through the day
tomorrow across the region. NBM also indicates a 40 to 60 percent
chance for gusts around 60 mph for many populated coastal areas of
Humboldt and Del Norte counties, with an 85 to 95 percent chance
for gusts 60 mph or greater for coastal headlands and exposed
higher terrain. Multiple high wind warnings and wind advisories
have been issued across Northwest California. High wind advisories
have been issued for Humboldt and Del Norte counties mainly
focusing on the coastal headlands and higher terrain areas of the
interior, including northern Trinity County. Wind advisories have
been issued for the coastal headlands and exposed higher terrain
of Mendocino County. These various warnings and advisories will
last from this evening through early tomorrow afternoon.
The next significant hazard with this system will be the rainfall.
This trough will set up an Atmospheric River event and bring
moderate to heavy rainfall late tonight through Thursday with
lingering showers through Friday. Flooding will be likely, so Flood
Watches have been issued for Del Norte, Humboldt, southern Trinity,
Mendocino and Lake counties. For more information on this, see the
hydrology section below.
Snow levels are expected to be high with this main section of the
system at 7,000 to 8,000 feet. By late Wednesday and into the end of
the week, snow levels are expected to lower to around 4500-5500 feet
as this upper level trough moves through and brings cold air to the
region. Upsloping could lower snow levels in Trinity County sooner.
In general, it looks like there may be significant snow above 5,000
feet with locally lower areas down to 4,000 feet in northern Trinity
County. Confidence is moderate for this and we have issued a winter
storm watch above 4,000 feet in northern Trinity County. A few areas
may see snow down to 3,000 feet. In southern Trinity, the snow
levels will generally be higher, but we may see some snow down to
4,000 feet that may impact Highway 36. Current forecast only has 1
to 3 inches at these elevations so a watch has not been issued for
southern Trinity yet. Additional areas of low elevation snow are
possible Thursday night and Friday, but snowfall amounts look light.
The most recent model runs have another system moving in late on
Sunday and into Monday. This has the potential to bring some lower
snow levels and more significant snow to the area, but more details
will become clear as the event approaches.
&&
.AVIATION...Southerly winds will increase through the day today into tonight
bringing gusty conditions to the terminals. There is differing
guidance into how gusty winds will get, especially at CEC and ACV,
with some guidance indicating gusts between 40 and 50 kt tonight.
Considering the high wind warning along the coast and the current
public forecast these wind gusts have been represented in the TAFs
but could be overdone. However, the wind shear is nearly a
guarantee with very strong winds just off the surface. Rain will
begin to spread over the region late tonight into Wednesday
morning with deteriorating ceilings and visibilities. /RPA
&&
.MARINE...A very strong front will move toward the waters today resulting in
increasing southerlies through the day into tonight as the coastal
jet strengthens. By tonight storm force sustained winds are likely
in the outer water zones with very steep seas building in response.
Winds are anticipated to be a little less in the majority of the
inner water zones where gale warnings are only in place, but
occasional gusts to storm force are likely, especially near the Cape
and other points. The front will move inland Wednesday morning
leaving lighter southerlies by the afternoon into the overnight.
Steep seas will gradually subside but quickly be replace by a
large northwesterly swell overnight into Thursday. Hazardous seas
warnings are looking likely as the swell peaks Thursday morning.
Seas and winds will both gradually subside through Friday with the
coastal waters in between systems. Over the weekend another storm
system is expected to approach the waters bringing another chance
for strong winds and steep seas. There remains high uncertainty
as to the exact track of the system, with the low center
approaching either central California or directly into our waters
in the current model guidance. These differences make it very
difficult to say exactly what will happen over the weekend into
early next week. Take the extended forecast with a grain of salt
at this point and stay tuned for more details. /RPA
&&
.HYDROLOGY...Light rain is expected to start this afternoon, but
the significant rain is expected to hold off until later tonight.
The exception may be the King Range where the south facing slopes
may see heavy rain starting this evening. Models have slowed down
the timing slightly on this rainfall. As mentioned above strong
water vapor transport will bring 3 to 6 inches with local amounts
up to 10 inches in the King Range. The majority of this is
expected to fall in less than 24 hours. This makes flooding of the
smaller streams the largest threat to the region. Some of the
mainstem rivers are also expected to reach flood stage. Currently
this includes the Navarro River at Navarro, the Russian River at
Hopland and the Eel River at Fernbridge. The Mad River at Arcata
is expected to rise rapidly, but at this point only has a 20
percent chance of reaching flood stage. MKK
&&
.BEACH HAZARDS...Waves at the beach will be very chaotic with increasing winds over
the near coastal waters today into tonight. This will result in
choppy and moderate surf. As the winds decrease on Wednesday a large
westerly swell will begin to build into the waters, reaching maximum
height late Wednesday night into Thursday morning. The surf will go
through a transition from more consistent wave runup to a more
traditional longer period swell with set behavior and breakers
between 20 and 24 feet by Thursday morning. This will result in
hazardous surf conditions into Thursday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Warning from 7 PM this evening to 1 PM PST
Wednesday for CAZ101>107.
Flood Watch from late tonight through Thursday morning for
CAZ101>103-105-106-109-110-112-113.
Flood Watch from this evening through Thursday morning for
CAZ104.
Winter Storm Watch from Wednesday afternoon through
Thursday afternoon for CAZ107.
Wind Advisory from 7 PM this evening to 1 PM PST Wednesday
for CAZ108-111>113.
Flood Watch from Wednesday morning through Thursday morning
for CAZ108-111-114-115.
Wind Advisory from 1 AM to 1 PM PST Wednesday for CAZ109-
110.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 7 PM PST this evening for PZZ450-
455.
Gale Warning from 7 PM this evening to 9 AM PST Wednesday
for PZZ450.
Gale Warning from 7 PM this evening to 3 PM PST Wednesday
for PZZ455.
Small Craft Advisory until 9 AM PST this morning for PZZ470-
475.
Storm Warning from 9 AM this morning to 7 AM PST Wednesday
for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 8:55 AM PST | River Flood Watch | EKA | Mendocino | 19 hr |
| Jan 30, 9:00 AM PST | River Flood Watch | EKA | Mendocino | 19 hr |
Nearby
Winter Storm Warnings in California, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.